Format

Send to

Choose Destination
Hum Exp Toxicol. 1990 May;9(3):195-6.

Herbal medicine as a cause of combined lead and arsenic poisoning.

Author information

1
West Middlesex University Hospital, Isleworth, UK.

Abstract

1. Combined chronic lead and arsenic poisoning was diagnosed in a 33-year-old Korean woman following consumption of a Korean herbal medicine prescribed for haemorrhoids. 2. The patient had malaise, severe difficulty walking, arthralgia, oedema and abdominal pain with diarrhoea. 3. Investigation showed anaemia with basophilic stippling, fragmentation and a raised reticulocyte count. 4. Raised blood and urine lead levels and urine arsenic levels were found. 5. Analysis of the herbal medicine revealed a high lead and arsenic content. 6. Treatment with the newer chelating agent 2,3-dimercaptosuccinic acid was successful, with no detectable side-effects.

PMID:
2165417
DOI:
10.1177/096032719000900314
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center